MAUDE Adverse Event Report: PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIM130
Medical Device Problem Codes Occlusion Within Device (1423); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/30/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2017-00270.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery using penumbra coil 400''s (pc400¿s) and a px slim delivery microcatheter (px slim).During the procedure, the physician first placed another manufacturer¿s catheter into the target vessel and then advanced a px slim through it.While advancing a pc400 through the px slim, the physician experienced resistance around the tip of the px slim and subsequently, the pc400 became stuck.The physician then decided to retract the pc400; however, upon retraction, the pc400 unintentionally detached from the pusher assembly inside the px slim.Therefore, the px slim containing the detached coil was removed.With the devices outside of the patient's body, the physician attempted to push out the pc400 using a syringe but the coil did not come out of the px slim.Thereafter, the procedure was completed using additional coils and a new px slim.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The px slim delivery microcatheter (px slim) was kinked approximately 79.0 and 80.0 cm from the hub and had minor bends in the distal shaft.During functional analysis, a 0.025¿ mandrel was inserted into the px slim and advanced.Resistance was experienced when the mandrel reached the kinks located 79.0 and 80.0 cm from the hub.Evaluation of the returned devices revealed that the px slim was kinked.This damage may have occurred due to forceful manipulation of the px slim within patient anatomy.During functional analysis, resistance was experienced upon advancing a mandrel through the kinked region of the px slim.The kinks in the px slim likely contributed to the resistance experienced while advancing the pc400 during the procedure.Further evaluation revealed that the px slim had bends in its distal shaft.This damage was likely incidental and likely occurred due to placement within patient anatomy.The pc400 embolization coil was detached from the pusher assembly and compressed on its proximal end, and the out diameters (od's) of the proximal constraint sphere and embolization coil were within specification.Since the pusher assembly of the pc400 was not returned for evaluation, the root cause of the unintentional detachment could not be determined.The compression of the embolization coil likely occurred due to forceful advancement of the pc400 against resistance.The pc400 pusher assembly and the non-penumbra catheter mentioned in the complaint were not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PX SLIM DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6370480
Report Number3005168196-2017-00271
Device Sequence Number11075593
Product Code DQY
UDI-Device Identifier00814548012537
UDI-Public00814548012537
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K100826
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/31/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/30/2018
Device Catalogue NumberPXSLIM130
Device Lot NumberF66420
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/08/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/31/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/01/2017
Supplement Report FDA Received Date05/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1